DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20190160

Efavirinz induced gynecomastia: a case report

Jayalakshmi M. D., Janaki R. Torvi

Abstract


Gynecomastia is swelling of the breast tissue in men, caused by an imbalance of the hormones, estrogen and testosterone. Drugs commonly implicated are spironolactone, cimetidine, ketoconazole, hGH, estrogens, hCG, anti-androgens, GnRH analogues and 5-α reductase inhibitors. Medications probably associated with gynecomastia include risperidone, verapamil, nifedipine, omeprazole, alkylating agents, HIV medications (efavirenz), anabolic steroids, alcohol and opioids. HIV infected patients who are treated with highly active antiretroviral therapy (HAART) can develop breast enlargement due to benign and malignant mammary diseases. We report here a case of gynecomastia due to efavirinz.


Keywords


Efavirinz, Gynecomastia, HAART

Full Text:

PDF

References


Rohilla A, Yadav S. Adverse drug reaction: An overview. Int J Pharmacol Res. 2013;3(1):10-12.

UNAIDS; 2017. Data Book [pdf]. Available at: http://www.unaids.org/sites/default/files/media_asset/2017-Global-AIDS-Monitoring_en.pdf.

Global AIDS monitoring. Indicators for monitoring the 2016 United Nations Political Declaration on HIV and AIDS. Geneva: UNAIDS; 2017:85.

Kumar O. Assessment of adverse drug reactions to antiretroviral agents among HIV patients. J App Pharmaceut Sci. 2018;8(2):79-82.

Pantanowitz L, Connolly JL. Pathology of the breast associated with HIV/AIDS. Breast Journal 2002 Jul-Aug;8(4):234-243.

Barros AC, Sampaio MD. Gynecomastia: physiopathology, evaluation and treatment. Sao Paulo Med J. 2012;130(3):187-97.

Piroth L, Grappin M, Petit JM, Buisson M, Duong M, Chavanet P, et al. Incidence of gynecomastia in men infected with HIV and treated with highly active antiretroviral therapy. Scand J Infect Dis. 2001 Jan 1;33(7):559-60.

Evans DL, Pantanowitz L, Dezube BJ, Aboulafia DM. Breast enlargement in 13 men who were seropositive for human immunodeficiency virus. Clin Infectious Dis. 2002 Nov 1;35(9):1113-9.

Kwekwesa A, Kandionamaso C, Winata N, Mwinjiwa E, Joshua M, Garone D, et al. Breast enlargement in Malawian males on the standard first line antiretroviral therapy regimen: Case reports and review of the literature. Malawi Med J. 2015;27(3):115-7.

Deepinder F, Braunstein GD. Drug-induced gynecomastia: an evidence-based review. Expert Opinion Drug Saf. 2012 Sep 1;11(5):779-95.

Sikora MJ, Rae JM, Johnson MD, Desta Z. Efavirenz directly modulates the oestrogen receptor and induces breast cancer cell growth. HIV Med. 2010 Oct;11(9):603-7.

Njuguna C, Swart A, Blockman M, Maartens G, Chisholm B, Stewart A. et al. Cases of antiretroviral-associated gynaecomastia reported to the National HIV & Tuberculosis Health Care Worker Hotline in South Africa. AIDS Res Therapy. 2016 Dec;13(1):40.

Luma HN, Choukem SP, Temfack E, Ashuntantang G, Joko HA, Koulla-Shiro S. Adverse drug reactions of Highly Active Antiretroviral Therapy (HAART) in HIV infected patients at the General Hospital, Douala, Cameroon: a cross sectional study. Pan African Med J. 2012;12(1).

Mira JA, Lozano F, Santos J, Ramayo E, Terron A, Palacios R, et al. Gynaecomastia in HIVinfected men on highly active antiretroviral therapy: association with efavirenz and didanosine treatment. Antivir Ther. 2004;9:511-7.

Mercié P, Viallard JF, Thiébaut R, Faure I, Rispal P, Leng B, et al. Efavirenz-associated breast hypertrophy in HIV-infected patients. AIDS. 2001 Jan 5;15(1):126-9.

Jover F, Cuadrado JM, Roig P, Rodríguez M, Andreu L, Merino J. Efavirenz‐associated gynecomastia: report of five cases and review of the literature. Breast J. 2004 May;10(3):244-6.